Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Papaya
Jul 5, 2002

Somewhere in the past I read that Papaya the raw fruit has an effect on hiv medications. I don't remember which ones now. What do you know about this fruit interaction? Also, which meds raw garlic affects? thanks

Response from Ms. Fields-Gardner

Papaya is known to interact with "blood thinner" medications such as coumadin causing a potential worsening of bleeding. In addition, papaya appeared on a list of reported interactions with anti-HIV medications.

There was a report Garlic may have a similar effect. Garlic has also has the potential to increase levels of ritonavir (Norvir) and is associated in one case with nausea and vomiting when combined with ritonavir.

If you are taking "blood thinning" medications it may be best to stay away from such supplements. If you are planning any surgery, advise your doctor. It is likely that you will need to discontinue such supplements a while before your surgery to prevent excessive bleeding. Also, if you experience enhanced side effects of your anti-HIV medications, you may consider discontinuing such supplements to see if the problems subside.

Check out the two links below for more information.

Project Inform Herbs, Supplements, and HIV Information Sheet

BC PWA Drug-Herb Interaction Sheet


Previous
coenzyme Q10: good or bad?
Next
Is sucralose safe?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement